Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS State College, PA

May 25, 2004Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 25, 2004, 5:21 PM EDT for Franklin County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 5:21 PM EDT (21:21 UTC)
Expired
May 25, 2004, 6:00 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Franklin County, PA

The radar

The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS51 KCTP 252121
SVRCTP
PAC055-252200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 600 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 3 MILES WEST OF GREENCASTLE...MOVING 
  EAST NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYNESBORO AROUND 535 PM EDT...
  MONT ALTO AND ROUZERVILLE AROUND 540 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 3976 7782 3980 7785 3986 7759 3989 7749
          3973 7746 3973 7782

LAMBERT

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:25 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 25, 3:25 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 PM EDT TUE MAY 25 2004

.SHORT TERM...

SEVERE THUNDERSTORM WATCH #287 ISSUED FOR SRN PA UNTIL 9PM EDT.

TONIGHT THRU WED NIGHT...
RATHER COMPLICATED FORECAST FOR THE NEXT 24 HOURS...WITH A FEW
DIFFERENT THREATS TO DEAL WITH. FIRST IS SEVERE T-STORM POTENTIAL
FOR LATE THIS AFTERNOON AND EVENING. SURFACE BOUNDARY STARTING TO
LIFT NORTHWARD ACROSS SOUTHERN PA AT 2PM...AS UPPER 60S DEWPOINTS
ALREADY POKING INTO EXTREME SW PA. SURFACE BASED CAPE VALUES OF
1000-2000 J/KG BUILDING IN THIS AREA...WITH 35-45 KT 0-6KM SHEAR
ACROSS CNTRL/SRN OHIO. THIS SHEAR WILL OVERSPREAD OUT CWA FROM WEST
TO EAST BY THIS EVENING...BUT AM NOT SURE HOW FAR NORTH THE BOUNDARY
WILL GET BY THIS TIME. SO BOTTOM LINE...SEVERE THREAT SHOULD BE
CONFINED TO LAURELS HIGHLANDS...SOUTHERN PORTIONS OF NW MTNS...AND
POSSIBLY ALTOONA VICINITY. ELEVATED T-STORMS MAY PRODUCE SOME HEAVY
DOWNPOURS ELSEWHERE...BUT SEVERE WIND/HAIL NOT LIKELY TO PENETRATE
THROUGH STABLE LOWER LEVELS.

FOR TONIGHT...MODELS STILL DIVERGENT WITH AREAS OF HEAVIEST QPF. GFS
SEEMS WELL OVERDONE WITH EXTREMELY HEAVY RAINFALL ACROSS SOUTHERN
HALF OF PA INTO WED MORNING...ESPECIALLY SINCE PATTERN IS VERY
PROGRESSIVE AND SIGNATURES FOR WIDESPREAD HEAVY RAIN NOT
VISIBLE...MOST NOTICEABLY LACK OF LOW LEVEL JET WITH SOUTHERLY
COMPONENT. ETA MORE BELIEVABLE AT THIS POINT IN BRINGING A SWATH OF
SHOWERS AND STORMS THROUGH MUCH OF THE AREA OVERNIGHT INTO THE
MORNING...ASSOC WITH UPPER LEVEL DISTURBANCE OVER MISSOURI VALLEY
TODAY. WILL LEAN TOWARD ETA AND HOLD OFF ON ANY FLOOD WATCHES AT
THIS TIME. LAGGING SURFACE BOUNDARY AND INSTABILITY FOR JUST A
CHANCE OF A SHOWER/T-STORM...MAINLY ACROSS THE SOUTH TOMORROW
AFTERNOON. DRYING CONDITIONS FOR WED NIGHT AS SFC HIGH PRES AND
ASSOC COLD ADVECTION/DRIER AIR MOVES IN FROM THE NW.

JPV

.AVIATION...

MAINLY VFR CONDS INTO THE EVENING...EXCEPT BRIEF MVFR ASSOCIATED
WITH ANY SCATTERED THUNDERSTORM ACTIVITY. MORE WIDESPREAD SHOWERS
AND STORMS ARE LIKELY TONIGHT...WITH GENERALLY MVFR CONDS PREVAILING
FROM AROUND 06-12Z IN MOST PLACES. SOME IFR CONDS POSSIBLE AROUND
KBFD TOWARDS MORNING ASSOC WITH LOW CEILINGS/FOG IN WAKE OF
OVERNIGHT CONVECTION. CONDS TO RAPIDLY IMPROVE WED MORNING WITH
WIDESPREAD VFR CONDS FOR MUCH OF THE DAY.

JPV

.LONG TERM...
THUR THRU TUE...
NO SIG CHANGES TO EXTENDED FROM YESTERDAY. THUR DURING THE DAY LOOKS
MAINLY DRY DEPENDING ON TRACK OF WEAK SHORTWAVE TO OUR SOUTH. NRN
STREAM SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS FOR
LATER THUR AND FRI. SAT LOOKS DRY BEHIND FROPA. WARM FRONT WILL LIFT
SLOWLY NWD THRU THE AREA AHEAD OF DEVELOPING PLAINS SYSTEM. THIS
WILL PRODUCE CHANCE OF SHOWERS AND THUNDERSTORMS SUN THRU TUE.

GARTNER

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     64  79  59  75 /  60  50  30  10
WILLIAMSPORT   61  77  52  77 /  60  50  20  10
BRADFORD       55  68  42  70 /  70  30  10  10
JOHNSTOWN      60  73  52  69 /  70  40  20  10
ALTOONA        60  76  53  71 /  70  40  30  10
STATE COLLEGE  60  75  53  76 /  70  40  20  10
SELINSGROVE    61  76  54  76 /  60  50  20  10
LANCASTER      64  79  60  74 /  50  50  30  10
YORK           63  79  59  74 /  50  50  30  10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH TIL 9PM/1Z FOR SRN TIER OF CWA.
&&
Hazardous weather outlook, May 25, 4:17 AM EDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 AM EDT TUE MAY 25 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-260811-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
417 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THE STORM PREDICTION CENTER HAS PLACED CENTRAL PENNSYLVANIA INTO A
SLIGHT RISK FOR SEVERE WEATHER TO OCCUR LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE SOUTHERN TIER OF THE STATE.

DRIER AND SOMEWHAT COOLER AIR IN PLACE THIS MORNING WILL LINGER OVER
THE NORTHERN HALF OF THE STATE INTO THE AFTERNOON...AND SHOULD HELP
TO KEEP THE THREAT OF SEVERE WEATHER LOWER THERE THAN TO THE SOUTH.
THE WINDS WILL TURN SOUTHWESTERLY DURING THE DAY TODAY AND HELP TO
BRING IN MORE MOIST AND UNSTABLE AIR TO THE SOUTHERN PARTS OF THE
STATE.

THE MAIN THREAT FROM THE THUNDERSTORMS THIS EVENING WILL BE DAMAGING
WIND GUSTS IN EXCESS OF 55 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

A PERSISTENT SURFACE FRONT WILL CONTINUE TO LIE OVER OR CLOSE TO
CENTRAL PENNSYLVANIA THROUGH THE NEXT SEVEN DAYS.  FAST UPPER LEVEL
WINDS PARALLEL TO THE FRONT WILL KEEP WEATHER SYSTEMS MOVING QUICKLY
THROUGH THE REGION.  AN ALMOST DAILY CHANCE OF THUNDERSTORMS WILL
EXIST...EXCEPT FOR THURSDAY WHICH LOOKS MAINLY DRY AS THE FRONT IS
EXPECTED TO BE FAR ENOUGH TO OUR SOUTH.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, May 25, 3:30 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT TUE MAY 25 2004

PAZ024>028-033>036-056-057-059-063>066-260100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN
PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER
PA-LEBANON PA-MIFFLIN PA-PERRY PA-SOMERSET PA-YORK PA-
330 PM EDT TUE MAY 25 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...PERRY...SOMERSET AND YORK.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Special weather statement, May 25, 3:47 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 PM EDT TUE MAY 25 2004

PAZ033>035-252030-
BEDFORD-FULTON-SOMERSET-
347 PM EDT TUE MAY 25 2004

...STRONG THUNDERSTORMS WILL AFFECT SOMERSET...BEDFORD AND FULTON
COUNTIES THROUGH 430 PM...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ACROSS SOMERSET...BEDFORD AND FULTON
COUNTIES...MOVING EAST AT 40 MPH. SEVERAL LOCATIONS WILL BE AFFECTED
BY THESE THUNDERSTORMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.
Special weather statement, May 25, 5:09 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT TUE MAY 25 2004

PAZ028-056-252200-
JUNIATA-PERRY-
509 PM EDT TUE MAY 25 2004

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND JUNIATA COUNTIES
THROUGH 600 PM...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF LEWISTOWN...MOVING NORTHEAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR SPRUCE HILL...KISTLER...WALNUT
AROUND 520 PM...PORT ROYAL...MIFFLIN AROUND 525 PM...ICKESBURG...
MIFFLINTOWN AROUND 530 PM...THOMPSONTOWN...MCALISTERVILLE AROUND 540
PM AND MILLERSTOWN AROUND 545 PM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:05 PM EDTSevere Thunderstorm WarningCTPBedford, Huntingdon40 min
May 25, 4:05 PM EDTSevere Thunderstorm WarningCTPCambria85 min
May 25, 4:13 PM EDTSevere Thunderstorm WarningCTPFulton47 min
May 25, 4:23 PM EDTSevere Thunderstorm WarningCTPBlair52 min
May 25, 4:37 PM EDTSevere Thunderstorm WarningCTPCumberland38 min
May 25, 4:52 PM EDTSevere Thunderstorm WarningCTPBedford53 min
May 25, 7:02 PM EDTSevere Thunderstorm WarningCTPElk58 min
May 25, 7:07 PM EDTTornado WarningCTPElk53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.